Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 87, NWS Shreveport, LA

October 29, 2009Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 29, 2009, 6:28 PM CDT for Bossier Parish, Caddo Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2009, 6:28 PM CDT (23:28 UTC)
Expired
Oct 29, 2009, 7:15 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bossier Parish, LA, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 8 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 6:50 PM CDTTSTM WND GST 60Shreveport, LA60 MPH WIND GUST ESTIMATED IN SOUTH SHREVEPORT JUST EAST OF KINGSTON RD/SOUTH OF BERT KOUNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 1:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 292328
TORSHV
LAC015-017-300015-
/O.NEW.KSHV.TO.W.0087.091029T2328Z-091030T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BOSSIER PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RED CHUTE...BOSSIER CITY...
  CADDO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF SHREVEPORT...

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH
  OF GREENWOOD...OR 15 MILES SOUTHWEST OF SHREVEPORT...MOVING
  NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLANCHARD...EASTWOOD AND BENTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEASTERN
TEXAS.

&&

LAT...LON 3220 9399 3290 9394 3271 9344 3241 9358
      3233 9373 3235 9376 3234 9379 3230 9381
      3229 9385 3227 9386
TIME...MOT...LOC 2328Z 206DEG 46KT 3229 9393

$$

PARKER
1 follow-up statement
000 
WWUS54 KSHV 292354
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 PM CDT THU OCT 29 2009

LAC015-017-300015-
/O.CON.KSHV.TO.W.0087.000000T0000Z-091030T0015Z/
CADDO LA-BOSSIER LA-
654 PM CDT THU OCT 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR BOSSIER
AND CADDO PARISHES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A TORNADO.  THIS TORNADO WAS LOCATED NEAR BLENHEIM...OR NEAR
BOSSIER CITY...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CONN...
HONORE...BROWNLEE...FERGUSON...CASH POINT...VANCEVILLE...BODCAU...
SENTELL...RED CHUTE...ADNER...DIXIE...EASTWOOD...WILLOW CHUTE...
FILLMORE...BENTON...PRINCETON...BELCHER...CAVETT...LINTON...
GILLIAM...BUNDYTOWN...ALDEN BRIDGE...BELLEVUE AND HUGHES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEASTERN
TEXAS.

&&

LAT...LON 3220 9399 3290 9394 3271 9344 3241 9358
      3233 9373 3235 9376 3234 9379 3230 9381
      3229 9385 3227 9386
TIME...MOT...LOC 2354Z 212DEG 43KT 3251 9371

$$

PARKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 6:09 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 29, 6:09 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT THU OCT 29 2009

.DISCUSSION...
TORNADO WATCH IN EFFECT UNTIL 6 PM FOR SE OK AND PORTIONS OF NE
TX...HAS EXPIRED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  60  47  69  47 / 100  80  40  10  10
MLU  64  65  48  65  47 / 100 100  60  30  10
DEQ  57  58  42  64  43 / 100  60  20  10  10
TXK  57  60  45  64  48 / 100  80  40  10  10
ELD  58  60  45  64  43 / 100  80  40  10  10
TYR  55  58  45  68  49 / 100  60  20  10  10
GGG  57  59  44  68  45 / 100  80  40  10  10
LFK  59  63  45  71  46 / 100  80  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002-010-011-017-018.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Oct 29, 11:56 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 5:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     LISBON                  33.27N 92.83W
10/29/2009                   UNION              AR   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED WITH TREES DOWNED IN THE LISBON
            AREA...POSSIBLE TORNADO

&&

12
Local storm report, Oct 29, 5:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 SE MARSHALL           32.48N 94.29W
10/29/2009                   HARRISON           TX   LAW ENFORCEMENT

            HIGH WATER OVER FM 31 SOUTHEAST OF MARSHALL.

&&

15
Local storm report, Oct 29, 5:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   BROADCAST MEDIA

            KNIGHT AVE AND WHIPPERWILL DR ARE CLOSED DUE TO HIGH
            WATER.

&&

15
Local storm report, Oct 29, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          MAGNOLIA                33.27N 93.24W
10/29/2009                   COLUMBIA           AR   EMERGENCY MNGR

            TREES DOWNED IN SE PART OF CITY NEAR COUNTY ROAD 11

0537 PM     TORNADO          MAGNOLIA                33.27N 93.24W
10/29/2009                   COLUMBIA           AR   EMERGENCY MNGR

            TREE DOWNED ON NURSING HOME...MOBILE HOME PARK SUSTAINED
            DAMAGE WITH A PERSON TRAPPED...IN NE PART OF CITY

&&

12
Local storm report, Oct 29, 6:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   TRAINED SPOTTER

            WATER OVER US 59 LOOP

&&

KSTELLMA
Local storm report, Oct 29, 6:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   TRAINED SPOTTER

            TREES DOWNED ON HWY 94 AND US 59

&&

KSTELLMA

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:41 AM CDTLake Wind AdvisorySHVBossier, Caddo, De Soto, Natchitoches, Red River, Sabine15 hr
Oct 29, 10:01 AM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn11 days
Oct 29, 10:22 AM CDTRiver Flood WarningSHVLincoln, Ouachita, Union7 days
Oct 29, 1:16 PM CDTTornado WarningSHVBienville, Red River29 min
Oct 29, 1:19 PM CDTSevere Thunderstorm WarningSHVLincoln, Union26 min
Oct 29, 1:22 PM CDTTornado WarningSHVLincoln, Union23 min
Oct 29, 1:33 PM CDTTornado WarningSHVLincoln, Union27 min
Oct 29, 1:55 PM CDTTornado WarningSHVUnion35 min
Oct 29, 3:16 PM CDTTornado WarningSHVBossier, Caddo44 min
Oct 29, 3:54 PM CDTTornado WarningSHVBossier, Caddo36 min
Oct 29, 3:56 PM CDTTornado WarningSHVBossier14 min
Oct 29, 4:20 PM CDTTornado WarningSHVBossier, Caddo, Webster25 min
Oct 29, 4:52 PM CDTFlash Flood WarningSHVWebster4 hr
Oct 29, 5:03 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo42 min
Oct 29, 5:07 PM CDTSevere Thunderstorm WarningSHVWebster38 min
Oct 29, 5:24 PM CDTFlash Flood WarningSHVBossier, Caddo4 hr
Oct 29, 5:27 PM CDTTornado WarningSHVCaddo48 min
Oct 29, 5:49 PM CDTTornado WarningSHVBossier, Caddo41 min
Oct 29, 5:58 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto47 min
Oct 29, 6:16 PM CDTFlash Flood Warning EmergencySHVBossier, Caddo, De Soto3 hr
Oct 29, 6:48 PM CDTTornado WarningSHVClaiborne, Union42 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.